Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 227, NWS Raleigh, NC

July 19, 2012Chatham County, Durham County, Orange County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 19, 2012, 6:08 PM EDT for Chatham County, Durham County, Orange County, North Carolina. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2012, 6:08 PM EDT (22:08 UTC)
Expired
Jul 19, 2012, 6:45 PM EDT
In force
37 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Chatham County, NC, Durham County, NC, Orange County, NC

The radar

The Raleigh/Durham radar (KRAX), 46 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 6:20 PM EDTTSTM WND DMGCarrboro, NC2 TREES DOWN...JONES FERRY RD AND OLD FAYETTEVILLE RD. BOTH CAUSED POWER OUTAGES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.1 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 502 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
502 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
942 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

154 
WUUS52 KRAH 192208
SVRRAH
NCC037-063-135-192245-
/O.NEW.KRAH.SV.W.0227.120719T2208Z-120719T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
608 PM EDT THU JUL 19 2012

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CHATHAM COUNTY IN CENTRAL NORTH CAROLINA
  SOUTHERN DURHAM COUNTY IN CENTRAL NORTH CAROLINA
  SOUTHERN ORANGE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 645 PM EDT

* AT 559 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR CARRBORO...OR 7 MILES SOUTHWEST OF CHAPEL
  HILL...MOVING EAST AT 10 MPH. WINDS IN EXCESS OF 58 MPH ARE LIKELY
  WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  CHAPEL HILL...
  DURHAM...
  PARKWOOD...
  BETHESDA...

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 266 AND 283.

THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 176 AND 180.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RALEIGH.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.

&&

LAT...LON 3592 7876 3593 7880 3588 7883 3586 7887
      3587 7890 3585 7891 3578 7921 3594 7926
      3605 7880
TIME...MOT...LOC 2206Z 264DEG 23KT 3587 7908

$$

13
2 follow-up statements
617 
WWUS52 KRAH 192229
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
629 PM EDT THU JUL 19 2012

NCC037-063-135-192245-
/O.CON.KRAH.SV.W.0227.000000T0000Z-120719T2245Z/
CHATHAM NC-DURHAM NC-ORANGE NC-
629 PM EDT THU JUL 19 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR SOUTHEASTERN ORANGE...SOUTHERN DURHAM AND NORTHEASTERN CHATHAM
COUNTIES...

AT 621 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED OVER CHAPEL 
HILL AND SOUTH DURHAM...MOVING EAST AT 10 MPH.

HAZARDS IN THE WARNING INCLUDE...
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE...CHAPEL HILL...DURHAM... 
BETHESDA AND GORMAN.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 266 AND 282.

THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 176 AND 182.

THIS INCLUDES THE DURHAM FREEWAY BETWEEN EXITS 5 AND 15.

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3605 7880 3592 7876 3593 7880 3588 7883
      3586 7886 3587 7890 3585 7891 3581 7907
      3582 7908 3597 7914
TIME...MOT...LOC 2229Z 264DEG 23KT 3588 7890

$$

13
986 
WWUS52 KRAH 192246
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
646 PM EDT THU JUL 19 2012

NCC037-063-135-192256-
/O.EXP.KRAH.SV.W.0227.000000T0000Z-120719T2245Z/
CHATHAM NC-DURHAM NC-ORANGE NC-
646 PM EDT THU JUL 19 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ORANGE...SOUTHERN
DURHAM AND NORTHEASTERN CHATHAM COUNTIES EXPIRES AT 645 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED EAST AND BEEN 
REPLACED BY A NEW WARNING.

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

LAT...LON 3605 7880 3592 7876 3593 7880 3588 7883
      3586 7886 3587 7890 3585 7891 3581 7907
      3582 7908 3597 7914
TIME...MOT...LOC 2229Z 264DEG 23KT 3588 7890

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:55 PM EDT, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 19, 2:55 PM EDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
255 PM EDT THU JUL 19 2012

.SYNOPSIS...
A HOT AND HUMID AIR MASS WILL PERSIST OVER THE MID ATLANTIC STATES
THROUGH FRIDAY. A COLD FRONT TO OUR NORTH WILL SETTLE SLOWLY SOUTH
THROUGH VIRGINIA LATE FRIDAY... REACHING NORTH CAROLINA ON SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 230 PM THURSDAY...

LATEST SURFACE ANALYSIS SHOWS THAT CONDITIONS HAVE NOT CHANGED TOO
MUCH IN THE PAST 24 HOURS...WITH A SURFACE TROUGH STILL EXTENDING
NORTHEAST TO SOUTHWEST ACROSS WESTERN NC...AND A COLD FRONT WELL TO
OUR NORTH. THIS SURFACE TROUGH IS ONCE AGAIN THE FOCUS FOR SCATTERED
AFTERNOON THUNDERSTORMS AS WE SEE STRONG HEATING FOR ANOTHER DAY. AS
OF 2PM...CONVECTION HAS FIRED NEAR THIS TROUGH JUST WEST OF THE
YADKIN RIVER AND IS SLOWLY PROPAGATING TO THE SOUTHEAST INTO THE
WESTERN PORTIONS OF THE FORECAST AREA. ELSEWHERE IN THE CWA...THINGS
REMAIN QUIET FOR NOW. THIS MAY HAVE TO DO WITH WHAT WAS NOTED FROM
THE 12Z UPPER AIR ANALYSIS...THAT THERE WAS A POCKET OF RELATIVELY
DRIER AIR IN THE MID LAYERS OVER THE REGION (THIS CAN ALSO BE SEEN
IN THE WATER VAPOR IMAGERY) AND A WEAK AREA OF CONFLUENCE AT 250MB
ON THE NORTH SIDE OF THE UPPER LOW JUST OFF THE GA COAST. ALSO...
THE LATEST SPC MESOSCALE ANALYSIS SHOWS MLCAPE VALUES LESS THAN 1000
J/KG ACROSS MUCH OF THE AREA (CONSIDERABLY LOWER THAN PREVIOUS
DAYS). NEVERTHELESS...THERE ARE STILL SEVERAL HOURS OF HEATING
REMAINING IN THE DAY AND ONCE OUTFLOWS BEGIN TO MOVE ACROSS THE
AREA...NEW CONVECTION WILL LIKELY DEVELOP. WILL MAINTAIN THE CURRENT
THINKING THAT THE BEST PRECIP CHANCES WILL BE ACROSS THE NORTH AND
WEST...BUT WILL LOWER THE OVERALL CHANCES SLIGHTLY. SHEAR PARAMETERS
AND MID LEVEL LAPSE RATES ARE STILL WEAK AND THEREFORE DO NOT EXPECT
MUCH IN THE WAY OF SEVERE STORMS...BUT AN ISOLATED STRONG STORM
PRODUCING LOCALIZED DAMAGING WINDS CANNOT BE COMPLETELY RULED OUT.
HOWEVER...WEAK STEERING FLOW SHOULD RESULT IN ANOTHER DAY OF SLOW
MOVING ACTIVITY...WHICH COULD LEAD TO LOCALLY HEAVY RAINFALL.

THE CONVECTION SHOULD DISSIPATE LATER THIS EVENING WITH LITTLE TO NO
CONVECTION EXPECTED OVERNIGHT. MAINLY A PERSISTENCE FORECAST WITH
RESPECT TO OVERNIGHT LOWS...WITH TEMPS GENERALLY FALLING INTO THE
LOW TO MID 70S.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
AS OF 255 PM THURSDAY...

FOR FRIDAY/FRIDAY NIGHT: THE MID LEVEL SHORTWAVE TROUGH STRETCHING
FROM MI TO MO EARLY THIS AFTERNOON WILL DROP SOUTHEAST TOWARD NC BY
LATE FRIDAY... AS ADDITIONAL ENERGY DROPS INTO IT FROM THE NORTH
ALLOWING IT TO REMAIN AMPLIFIED DESPITE A POSITIVE TILT AND A
DEPARTURE OF THE NORTHERN PORTION OF THE TROUGH OFF THE CANADIAN
MARITIMES. NAM/GFS/ECMWF SHOW UPPER DIVERGENCE INCREASING OVER NC...
MAINLY NORTH AND PARTICULARLY IN THE 00Z-06Z TIME FRAME...
CONCURRENT WITH THE ARRIVAL OF THE BEST DPVA. LAST NIGHT'S 00Z 4-KM
NAM CONUS NEST AS WELL AS THE 06Z RUN (WHICH BOTH REPLICATED THE
ONGOING CONVECTION OVER THE ERN LAKES TO OHIO VALLEY FAIRLY WELL AS
WELL AS THE ISOLATED STORMS NOW POPPING UP OVER THE NC MOUNTAINS)
SUPPORT THIS TIMING AS WELL... DEVELOPING SCATTERED TO NUMEROUS
STORMS OVER WRN/NRN NC BY 21Z THEN CONGEALING THEM INTO MULTICELL
CLUSTERS AS THEY DROP SOUTHEASTWARD THROUGH NC. THE GREATEST
INSTABILITY IS EXPECTED TO HOLD TO OUR WEST IN THE GULF STATES AND
MID SOUTH... ALTHOUGH A BAND OF MODERATE MLCAPE (1800-2200 J/KG)
DOES EXTEND ENE OVER NRN NC... AND THE CONTRIBUTION TO ASCENT FROM
DYNAMIC FORCING MAY RAISE COVERAGE DESPITE THE LIMITED INSTABILITY
AND SMALL DEEP LAYER SHEAR (ONLY AROUND 10 KTS). MODELS SHOW THAT
THE SURFACE LOW NOW JUST SW OF CHICAGO WILL TRACK SLOWLY ESE ALONG
THE FRONTAL ZONE THROUGH FRIDAY MORNING... WEAKENING AS IT
APPROACHES THE APPALACHIANS OVER NERN KY AND RE-FORMING EAST OF THE
MOUNTAINS OVER NORTH CENTRAL VA FRIDAY AFTERNOON. EXPECT CONVECTION
TO BE MORE WIDESPREAD AND ORGANIZED TO OUR NORTH (WHERE SHEAR IS
NOMINALLY BETTER) CLOSEST TO THIS LOW EARLY FRIDAY AFTERNOON... WITH
NEW CONVECTION ALONG THE ESE-TRAVELING OUTFLOW MOVING INTO THE NRN
CWA THEN PROPAGATING SOUTHEAST THROUGH THE LATE AFTERNOON AND
EVENING... SUPPORTED BY THE IMPROVING DYNAMICS. THE GREATEST RISK OF
SEVERE STORMS SHOULD ATTEND THE BETTER JUXTAPOSITION OF
INSTABILITY/SHEAR/DYNAMIC FORCING... ACROSS THE NRN AND WRN CWA.
EXPECT WANING CONVECTION WITH BOUNDARY LAYER STABILIZATION BY
MIDNIGHT... ALTHOUGH THE ABOVE-NORMAL PRECIP WATER (2.0-2.2 INCHES)
AND MINOR ELEVATED INSTABILITY OVERNIGHT ALONG WITH THE LIKELY
PRESENCE OF OLD OUTFLOWS SHOULD CONTINUE TO FUEL AN ISOLATED STORM
OR TWO IN THE NORTH THROUGH THE NIGHT. LOWS 70-74.

FOR SATURDAY/SATURDAY NIGHT: CONDITIONS APPEAR RIGHT FOR ANOTHER
ROUND OF NUMEROUS STRONG SHOWERS AND STORM CLUSTERS SATURDAY
AFTERNOON/EVENING. THE MID LEVEL TROUGH AXIS IS EXPECTED TO STRETCH
THROUGH CENTRAL NC... WHILE THE SURFACE FRONTAL ZONE STRETCHES
ROUGHLY EAST-WEST ACROSS VA AND SW THROUGH TN. MOISTURE REMAINS DEEP
AND PLENTIFUL PARTICULARLY ALONG/EAST OF THE MID LEVEL TROUGH AXIS
WHERE PRECIP WATER SHOULD EXCEED 2.0 INCHES... AND THE NAM TAKES
MLCAPE UP TO 1800-2400 J/KG BY MIDDAY WITH DEEP LAYER SHEAR HAVING
IMPROVED TO AROUND 20 KTS ALONG/EAST OF HIGHWAY 1. SUSPECT THAT
CONSIDERABLE RESIDUAL MID AND HIGH CLOUDS FROM FRIDAY'S STORMS MAY
INHIBIT HEATING AND RESULTANTLY INSTABILITY A BIT ON SATURDAY... AS
COULD AN EARLY-DAY ONSET OF MORE DYNAMICALLY-DRIVEN STORMS IN SUCH A
DAMP COLUMN... SO CONFIDENCE IN THE THREAT OF STRONG TO SEVERE
STORMS ON SATURDAY REMAINS LOW. SEE NO REASON TO LOWER THE CURRENT
LIKELY POPS... BUT EXPECT THE SOUTHEAST HALF OF THE FORECAST AREA
COULD SEE WIDESPREAD COVERAGE SATURDAY AFTERNOON. HIGHS 84-89. WILL
LEAVE A SMALL CHANCE OF SHOWERS/STORMS IN THE SOUTHEAST CWA SATURDAY
NIGHT... ALTHOUGH IF THE NAM IS CORRECT WITH ITS MID-UPPER LEVEL
DRYING FROM NW TO SE (AND THIS WOULD MATCH WELL WITH THE DRYING
ALOFT NOW SEEN BEHIND THE SHORTWAVE TROUGH OVER IA/WI/IL ON WATER
VAPOR IMAGERY AS WELL AS ON THE 12Z DVN SOUNDING)... WE COULD SEE
JUST ISOLATED STORMS OVERNIGHT. LOWS 70-74.

FOR SUNDAY/SUNDAY NIGHT: THE MID LEVEL SHEAR AXIS HOLDS OVER SRN/ERN
NC SUNDAY BUT SHOULD BE WEAKENING WITH RISING HEIGHTS OVER CENTRAL
NC... AS WILL THE SURFACE TROUGH AS IT BECOMES INCREASINGLY DIFFUSE
OVER OUR AREA. MODEL-PROJECTED PRECIP WATER SHOULD REMAIN WELL ABOVE
NORMAL ESPECIALLY IN THE SOUTHEAST CWA WHERE WEAKENING UPPER
DIVERGENCE WILL RESIDE. GIVEN THE DIMINISHING DYNAMIC SUPPORT AND
THE HIGH PROBABILITY OF CONVECTIVE-DEBRIS CLOUDS TO KEEP INSTABILITY
MARGINAL... EXPECT NO MORE THAN SCATTERED SHOWERS AND STORMS
PRIMARILY OVER THE SOUTHERN AND EASTERN FORECAST AREA. HIGHS 85-91
AND LOWS AGAIN 70-75. -GIH

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 1125 AM THURSDAY...

EXPECT ABOVE-NORMAL TEMPS THIS PERIOD... WITH NO STRONG INDICATIONS
AT THIS TIME OF PARTICULARLY WET OR DRY WEATHER.

WE START OUT MONDAY STILL SANDWICHED BETWEEN A STRONG ANTICYCLONE
CENTERED OVER KS AND ANOTHER OFF THE SOUTHEAST COAST EAST OF FL...
WITH A WEAKNESS/ILL-DEFINED MID LEVEL TROUGH AXIS STRETCHING FROM
BROAD TROUGHING OVER NORTHEAST NOAM THROUGH TN/MS/AL TO THE WEST
GULF. SHORTWAVE FEATURES DROPPING INTO THE BASE OF THE NORTHEAST
NOAM TROUGH WILL AFFECT THE LOCATION/AMPLITUDE/TIMING OF THE
NORTHERN PORTION OF THE LONGWAVE TROUGH AXIS DURING THIS PERIOD. ONE
SUCH FEATURE -- NOW A CLOSED LOW OFF THE OR/NRN CA COAST -- IS
EXPECTED TO TRACK INTO SRN ONTARIO MOVING TO THE SE
MONDAY/TUESDAY... HELPING TO DEEPEN THE MEAN LONGWAVE TROUGH OVER OR
OFF THE EAST COAST BY WEDNESDAY AS A SURFACE COLD FRONT DROPS
SOUTHEAST TOWARD NC. THE GFS IS INITIALLY STRONGER WITH THIS
SHORTWAVE WHICH RESULTS IN THE LONGWAVE TROUGH DIGGING MORE WEST
OVER THE EAST COAST WEDNESDAY/THURSDAY... YIELDING LOWER HEIGHTS AND
A COOLER TREND OVER NC. THE ECMWF ON THE OTHER HAND SHOWS A WEAKER
INITIAL SHORTWAVE AND CULMINATES IN A MORE-OFFSHORE LONGWAVE
TROUGH... WHICH ALLOWS A WEAKENED VERSION OF THE PLAINS RIDGE TO
EXPAND EASTWARD AND KEEP THICKNESSES TRENDING WARMER... TO ABOUT 15
METERS ABOVE NORMAL FOR WEDNESDAY/THURSDAY. THE OP ECMWF AGREES WELL
WITH ITS ENSEMBLE MEAN... AND THE OP GFS IS SLIGHTLY WEST OF THE
GEFS MEAN... SO WILL LEAN TOWARD THE ECMWF'S MORE OFFSHORE-TROUGH
SOLUTION. WITH THE RIDGE EXPANDING EASTWARD INTO THE CAROLINAS...
EXPECT TEMPS TO TREND SLIGHTLY WARMER THROUGH THE PERIOD BUT HOLD
ABOUT 1-2 CATEGORIES ABOVE NORMAL... WITH HIGHS IN THE LOWER-MID 90S
AND LOWS IN THE LOW-MID 70S. SHOWERS/STORM CHANCES ARE DIFFICULT TO
SPECIFY AT THIS TIME RANGE. MID LEVEL HEIGHTS ARE STILL RATHER HIGH
EARLY MONDAY WITH THE ATLANTIC RIDGE BRIEFLY NOSING WESTWARD INTO
THE SOUTHEAST COAST SHUNTING THE BETTER MOISTURE BACK TOWARD THE
APPALACHIANS... BUT HEIGHTS ALOFT FALL ABOUT 30 METERS FROM MONDAY
MORNING TO TUESDAY MORNING AS A WEAK SHORTWAVE TROUGH AXIS DROPS
THROUGH NC... SO WILL NEED A CHANCE OF LATE DAY SHOWERS AND STORMS
MONDAY. LOW LEVEL WINDS VEER AROUND TO WESTERLY TUESDAY WITH LIGHT
NORTHWESTERLY MID LEVEL WINDS... BOTH OF WHICH SHOULD HELP DRY OUT
THE COLUMN. THIS PATTERN OF CENTRAL U.S. RIDGING... A SURFACE FRONT
ORIENTED ALONG THE SOUTHERN EDGE OF THE WESTERLIES FROM THE UPPER
MIDWEST ACROSS MI AND THE NORTHEAST STATES... AND ECMWF INDICATIONS
OF A NOCTURNAL LOW LEVEL JET OVER THE PLAINS STRONGLY FAVORS MCS
ACTIVITY UPSTREAM. WHILE RESIDUAL CLOUDINESS FROM THIS ACTIVITY MAY
AFFECT NC... EXPECTATIONS OF THE RIDGE BUILDING IN FROM THE WEST BY
TUESDAY NIGHT/WEDNESDAY WILL LIKELY DEFLECT MUCH OF THIS TO OUR
NORTH AND NORTHEAST. WEAKENING MID LEVEL FLOW AND SLOWLY RISING
HEIGHTS ALOFT SHOULD LEAD TO A RELATIVE MINIMUM IN THE CHANCE OF
DIURNAL-FOCUSED CONVECTION IN CENTRAL NC... SO WILL GO NO GREATER
THAN A CLIMATOLOGICAL 30% LATE DAY POP FOR WEDNESDAY/THURSDAY...
FOCUSED ON THE NORTHWEST WITH THE POTENTIAL FOR CONVECTION OVER THE
HIGHER TERRAIN TO DROP INTO THE PIEDMONT. -GIH

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
AS OF 130 PM THURSDAY...

MOSTLY VFR CONDITIONS ARE EXPECTED THROUGHOUT THE CURRENT TAF
PERIOD. HOWEVER...ISOLATED TO SCATTERED CONVECTION THIS AFTERNOON
AND EARLY EVENING MAY LEAD TO BRIEF SUB VFR CONDITIONS. HARD TO
PINPOINT EXACT LOCATION AND TIMING OF ANY CONVECTION...THEREFORE
HAVE LEFT ANY MENTION OF THUNDER OUT OF MOST TAF SITES FOR
NOW...EXCEPT FOR THE TRIAD TERMINALS WHERE THERE IS CURRENTLY
SOUTHEASTWARD MOVING CONVECTION JUST TO THEIR WEST. THEN...SIMILAR
TO THE PAST SEVERAL MORNINGS...THERE MAY ALSO BE A BRIEF PERIOD OF
MVFR VSBYS JUST BEFORE SUNRISE ON FRIDAY.

OUTLOOK...THE THREAT FOR MORE WIDESPREAD CONVECTION WILL INCREASE BY
FRIDAY AFTERNOON/EVENING AS A MID LEVEL TROUGH AND ASSOCIATED COLD
FRONT APPROACHES THE REGION. THIS FRONT WILL THEN SERVE AS A FOCUS
FOR CONVECTIVE DEVELOPMENT AND PROBABLE MVFR CONDITIONS THROUGH THE
WEEKEND. MORNING FOG/STRATUS WILL ALSO BE POSSIBLE EACH MORNING.
CONDITIONS SHOULD BEGIN TO DRY OUT BY EARLY NEXT WEEK.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...HARTFIELD
NEAR TERM...KRR
SHORT TERM...HARTFIELD
LONG TERM...HARTFIELD
AVIATION...KRR
Hazardous weather outlook, Jul 19, 3:59 PM EDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
359 PM EDT THU JUL 19 2012

NCZ007>011-021>028-038>043-073>078-083>086-088-089-201200-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
359 PM EDT THU JUL 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT.

SCATTERED STRONG THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON
AND EARLY EVENING. SOME OF THE STORMS WILL BECOME STRONG WITH
FREQUENT CLOUD TO GROUND LIGHTNING AND GUSTY WINDS TO AROUND 40
MPH. LOCALLY HEAVY RAIN WILL ALSO OCCUR WITH 1 TO 2 INCHES IN AN
HOUR WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A COLD FRONT WILL APPROACH NORTH CAROLINA FROM THE NORTH FRIDAY
AFTERNOON AND EVENING... BRINGING A RISK FOR A FEW STRONG TO SEVERE
STORMS. THE MAIN THREATS WITH THESE STORMS WILL BE LARGE HAIL THE
SIZE OF QUARTERS OR LARGER... DAMAGING WIND GUSTS OVER 60 MPH...
AND LOCALLY HEAVY RAIN. ADDITIONAL SHOWERS AND STORMS WITH LOCALLY
HEAVY RAIN ARE ALSO EXPECTED ON SATURDAY.

GIH

In the hours before

Special weather statement, Jul 19, 3:46 PM EDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
346 PM EDT THU JUL 19 2012

NCZ007>009-192045-
GRANVILLE-PERSON-VANCE-
346 PM EDT THU JUL 19 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS VANCE...PERSON AND GRANVILLE
COUNTIES THROUGH 445 PM EDT...

AT 343 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
BETHEL HILL...NORTHWEST OF ROXBORO...AND NEAR OAK HILL...MOVING EAST
AT 15 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE BETHEL HILL...
ROXBORO...OAK HILL...STOVALL...KERR LAKE AND TUNGSTEN.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 202 AND 220.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN
FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

BOATERS ON THE OPEN WATER AND THOSE CAMPING OUTDOORS ARE ESPECIALLY
VULNERABLE TO THE DANGERS OF LIGHTNING. BOATERS SHOULD SEEK SAFE
HARBOR. THOSE CAMPING SHOULD TAKE SHELTER IN A NEARBY BUILDING OR
VEHICLE.

&&

LAT...LON 3655 7847 3653 7847 3654 7845 3654 7832
      3630 7828 3623 7834 3623 7838 3616 7842
      3618 7849 3617 7850 3620 7878 3621 7880
      3624 7880 3624 7916 3647 7915 3655 7913
TIME...MOT...LOC 1943Z 251DEG 14KT 3650 7888

10
Special weather statement, Jul 19, 4:30 PM EDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
430 PM EDT THU JUL 19 2012

NCZ039-040-074-075-192130-
CHATHAM-MONTGOMERY-MOORE-RANDOLPH-
430 PM EDT THU JUL 19 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS RANDOLPH...MOORE...
MONTGOMERY AND CHATHAM COUNTIES THROUGH 530 PM EDT...

AT 429 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SEAGROVE...OR ABOUT 13 MILES SOUTH OF ASHEBORO...MOVING EAST AT 10
MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...SEAGROVE...STEEDS...
AND GLENDON.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH MAY CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS
AND AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS
FLOODED ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3570 8006 3571 8005 3572 7932 3548 7935
      3548 7936 3546 7935 3538 7936 3538 8006
TIME...MOT...LOC 2029Z 268DEG 9KT 3553 7978

10
Special weather statement, Jul 19, 4:45 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
445 PM EDT THU JUL 19 2012

NCZ007>010-192145-
GRANVILLE-PERSON-VANCE-WARREN-
445 PM EDT THU JUL 19 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS WARREN...VANCE...PERSON AND
GRANVILLE COUNTIES THROUGH 545 PM EDT...

AT 441 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS
DEVELOPING AND MOVING SLOWLY EAST ACROSS THE NORTHERN TIER OF
CENTRAL NORTH CAROLINA. STORMS STRETCHED FROM ROXBORO AND BUSHY FORK
IN PERSON COUNTY EAST ACROSS OAK HILL AND STOVALL TO NEAR WARRENTON.
THE STORMS WERE MOVING EAST AT 10 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE ROXBORO...BUSHY
FORK...OAK HILL...KERR LAKE...NORLINA...AND WARRENTON.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
BOATERS ON THE NORTH CAROLINA SIDE OF SOUTH KERR LAKE SHOULD BE
ALERT FOR APPROACHING STORMS AND BE PREPARRED TO SEEK SHELTER.

DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

&&

LAT...LON 3638 7792 3624 7907 3624 7916 3655 7913
      3655 7791
TIME...MOT...LOC 2041Z 267DEG 9KT 3631 7905

13
Local storm report, Jul 19, 5:02 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
502 PM EDT THU JUL 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     4 N ROXBORO             36.46N  78.98W
07/19/2012                   PERSON             NC   TRAINED SPOTTER

            3 LARGE TREES DOWN IN AREA FIELDS.

&&

EVENT NUMBER RAH1200629

MLM
Local storm report, Jul 19, 5:24 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
524 PM EDT THU JUL 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     1 SSE CONCORD           36.46N  79.05W
07/19/2012                   PERSON             NC   TRAINED SPOTTER

            TREE DOWN ON CONCORD CEFFO RD.

&&

EVENT NUMBER RAH1200630

KC
Local storm report, Jul 19, 5:25 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
525 PM EDT THU JUL 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     2 ESE CONCORD           36.46N  79.02W
07/19/2012                   PERSON             NC   TRAINED SPOTTER

            TREE DOWN ON MCGEHEES MILL RD NEAR OAK GROVE.

&&

EVENT NUMBER RAH1200631

KC

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 3:17 PM EDTSpecial Weather StatementRAHAlamance, Guilford58 min
Jul 19, 3:46 PM EDTSpecial Weather StatementRAHGranville, Person, Vance59 min
Jul 19, 4:15 PM EDTSevere Thunderstorm WarningRAHPerson45 min
Jul 19, 4:30 PM EDTSpecial Weather StatementRAHRandolph60 min
Jul 19, 4:45 PM EDTSpecial Weather StatementRAHGranville, Person, Vance, Warren60 min
Jul 19, 4:58 PM EDTAreal Flood AdvisoryRAHChatham, Montgomery, Moore, Randolph3 hr
Jul 19, 6:14 PM EDTSpecial Weather StatementRAHAnson, Montgomery, Stanly61 min
Jul 19, 6:43 PM EDTSevere Thunderstorm WarningRAHDurham, Franklin, Granville, Wake36 min
Jul 19, 7:16 PM EDTSevere Thunderstorm WarningRAHStanly32 min
Jul 19, 7:18 PM EDTSpecial Weather StatementRAHFranklin, Harnett, Wake57 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.